Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 99, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2018, 5:11 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 5:11 PM CDT (22:11 UTC)
- Expired
- May 19, 2018, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:21 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WUUS53 KTOP 192211
SVRTOP
KSC045-139-177-192245-
/O.NEW.KTOP.SV.W.0099.180519T2211Z-180519T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
511 PM CDT SAT MAY 19 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Shawnee County in east central Kansas...
Northwestern Douglas County in east central Kansas...
Northeastern Osage County in east central Kansas...
* Until 545 PM CDT
* At 510 PM CDT, a severe thunderstorm was located 4 miles west of
Richland, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Southeastern Topeka, western Lawrence, Carbondale, Tecumseh,
Richland, Clinton, Clinton Lake and Berryton.
This includes Kansas Turnpike between mile markers 183 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3879 9563 3885 9574 3906 9559 3905 9558
3907 9555 3907 9552 3896 9529
TIME...MOT...LOC 2210Z 228DEG 30KT 3888 9561
HAIL...1.25IN
WIND...60MPH
$$
Drake3 follow-up statements
356
WWUS53 KTOP 192219
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
519 PM CDT SAT MAY 19 2018
KSC139-192228-
/O.CAN.KTOP.SV.W.0099.000000T0000Z-180519T2245Z/
Osage-
519 PM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
LAT...LON 3886 9550 3888 9568 3907 9555 3907 9552
3906 9550 3906 9549 3896 9529
TIME...MOT...LOC 2218Z 225DEG 34KT 3893 9554
$$
KSC045-177-192245-
/O.CON.KTOP.SV.W.0099.000000T0000Z-180519T2245Z/
Shawnee-Douglas-
519 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES...
At 518 PM CDT, a severe thunderstorm was located near Richland,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Western Lawrence, Richland, Clinton, Clinton Lake and Berryton.
This includes Kansas Turnpike between mile markers 185 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3886 9550 3888 9568 3907 9555 3907 9552
3906 9550 3906 9549 3896 9529
TIME...MOT...LOC 2218Z 225DEG 34KT 3893 9554
HAIL...1.00IN
WIND...60MPH
$$
Drake858
WWUS53 KTOP 192228
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
528 PM CDT SAT MAY 19 2018
KSC045-177-192245-
/O.CON.KTOP.SV.W.0099.000000T0000Z-180519T2245Z/
Shawnee-Douglas-
528 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES...
At 528 PM CDT, a severe thunderstorm was located 4 miles southeast of
Tecumseh, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Shawnee and northwestern Douglas Counties.
This includes Kansas Turnpike between mile markers 185 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3894 9550 3895 9561 3907 9555 3907 9552
3906 9550 3906 9549 3903 9542
TIME...MOT...LOC 2228Z 217DEG 27KT 3900 9552
HAIL...1.00IN
WIND...60MPH
$$
Drake934
WWUS53 KTOP 192238
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
538 PM CDT SAT MAY 19 2018
KSC045-177-192248-
/O.EXP.KTOP.SV.W.0099.000000T0000Z-180519T2245Z/
Shawnee-Douglas-
538 PM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHAWNEE AND
NORTHWESTERN DOUGLAS COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
LAT...LON 3894 9550 3895 9561 3907 9555 3907 9552
3906 9550 3906 9549 3903 9542
TIME...MOT...LOC 2238Z 228DEG 30KT 3905 9545
$$
DrakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 19, 3:05 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 305 PM CDT Sat May 19 2018 .SHORT TERM...(This afternoon and tonight) Issued at 303 PM CDT Sat May 19 2018 The main focus for the short term is on the potential for strong to severe thunderstorms across the outlook area mid afternoon through this evening. However, the complex nature of the atmospheric conditions make this a challenging forecast with lower-than-normal confidence levels for the timing, location, and coverage of thunderstorm development. Early this afternoon, water vapor imagery showed the mid-level low spinning over far northeast CO and southwest NE. The surface low was over northwest KS with the associated cold front extending into north central and far northeast KS. However, this set-up is complicated by additional boundaries in the region: one stretching from OK into MO, and a second boundary progressing eastward across the CWA into eastern KS, as noted in the visible satellite imagery. Areas of diminishing cloud cover have been spreading eastward across the CWA in the wake of the early morning convective activity. SPC mesoanalysis shows diminishing CIN and increasing destabilization in areas that have had some clearing skies, and expect this trend to continue with 2000-3000 J/kg of surface-based CAPE building in across much of northeast and east central KS. Model soundings show very weak low-level winds beneath 45-55kt mid-level winds, supporting increasing 0-6km bulk shear values through this evening. These conditions combined with steep mid-level lapse rates should support the development of strong to severe thunderstorms in the area, with the primary hazards being large hail and damaging winds. Also, an isolated tornado or two cannot entirely be ruled out. However, 850mb analysis shows the available moisture across eastern KS still being scoured out from the early morning activity, so that may inhibit initial development some before additional moisture advects into the area. The main areas of uncertainty lie with which of these boundaries will have the most favorable combination of these ingredients in place to support the best potential for thunderstorm development. Some models show the boundary extending from OK into eastern KS being the primary region of development while others focus additional attention to a second linear cluster of storms developing just to the west along the cold front. As a result, much of the outlook area has the potential to receive strong to severe storms, but the confidence is somewhat low in pinpointing specific regions with the greatest potential. In anything, models are in fairly decent agreement in showing thunderstorm development diminishing with storms progressing east of the CWA by mid to late evening. As the cold front progresses eastward across the CWA, instability looks to quickly diminish behind the boundary. However, models show the potential for isentropic lift to support additional scattered showers and isolated thunderstorm development overnight behind the exiting cold front. .LONG TERM...(Sunday through Saturday) Issued at 303 PM CDT Sat May 19 2018 Mid level wave continues to progress southeast across southern Kansas Sunday morning and afternoon, contributing to additional showers and thunderstorms being possible. While best chances reside near the cold front over southeast Kansas, there is a low end chance they could impact far eastern Kansas through the afternoon. Optimal bulk shear near the upper trough axis with the steeper lapse rates is just to the south and east of the CWA so not expecting severe weather with the Sunday round of thunderstorms. Temperatures are progged to be cooler than previously forecast with the weak northwesterly winds around 10 mph underneath mostly cloudy skies during the day. Highs average in the lower 70s from east central KS to the middle 60s in north central KS. High pressure builds into the region Sunday night, providing a brief break from precip chances through Monday night. Upper ridge amplifies through the northern plains while an upper low meanders over the Intermountain West throughout the week. Embedded waves ejecting into the plains contributes to off and on chances for thunderstorms from Wednesday onward. A pronounced area of convergence is not seen in model guidance and with differences in timing and strength of each subsequent wave, have maintained slight chances through the period. Temperatures are not likely to moderate much with highs forecast in the lower 80s, perhaps lower 90s by Thursday as the sfc trough to our west advects warmer temps northward into northeast Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1244 PM CDT Sat May 19 2018 For the 18z TAFs, main focus is on the potential for scattered strong to severe thunderstorms near the TAF sites mid afternoon into early this evening. There is still model uncertainty in the coverage and location of this thunderstorm development. As these storms diminish by mid evening, expect stratus to build in, with cigs dropping from MVFR to IFR and persisting through Sunday morning. There is the potential for some scattered showers to develop Sunday morning, but confidence remains low so only have VCSH mentioned for KTOP/KFOE at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Prieto AVIATION...Hennecke
Hazardous weather outlook, May 19, 3:10 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 310 PM CDT Sat May 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 310 PM CDT Sat May 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms will be possible across portions of north central, east central and far northeast Kansas between 3 PM and 10 PM. Best chances for severe weather reside along, south, and east of a line from Seneca to Manhattan and Council Grove. The main hazards will be large hail, heavy rainfall, and damaging wind gusts. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 19, 4:10 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 2 WNW EMPORIA 38.42N 96.22W
05/19/2018 E1.50 INCH LYON KS PUBLIC
&&Local storm report, May 19, 4:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 3 W EMPORIA 38.41N 96.23W
05/19/2018 E1.75 INCH LYON KS PUBLIC
&&Local storm report, May 19, 4:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 WNW EMPORIA 38.42N 96.22W
05/19/2018 E1.25 INCH LYON KS PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
JPSpecial weather statement, May 19, 4:29 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
429 PM CDT SAT MAY 19 2018
KSZ054-055-192200-
Lyon-Osage-
429 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND CENTRAL LYON COUNTIES
UNTIL 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Pomona Lake to 7 miles
east of Americus. Movement was northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Emporia, Osage City, Carbondale, Overbrook, Lyndon, Burlingame,
Americus, Scranton, Quenemo, Reading, Allen, Admire, Olivet, Pomona
Lake and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 116 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3861 9635 3887 9551 3857 9551 3843 9590
3843 9595 3841 9595 3827 9636
TIME...MOT...LOC 2128Z 229DEG 23KT 3872 9566 3850 9612
DrakeSpecial weather statement, May 19, 4:37 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Topeka KS 437 PM CDT SAT MAY 19 2018 KSZ059-192200- Anderson- 437 PM CDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY UNTIL 500 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Moran, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Kincaid. A severe thunderstorm watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3815 9508 3804 9508 3804 9526 TIME...MOT...LOC 2136Z 239DEG 28KT 3800 9517 Hennecke
Special weather statement, May 19, 4:43 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
443 PM CDT SAT MAY 19 2018
KSZ040-056-192215-
Douglas-Franklin-
443 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND DOUGLAS
COUNTIES UNTIL 515 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Globe, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lawrence, Baldwin City, Eudora, Clinton, Lone Star, Pleasant Grove,
Clinton Lake, Vinland and Globe.
This includes Kansas Turnpike between mile markers 201 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3867 9548 3874 9550 3887 9550 3904 9522
3904 9519 3896 9518 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3884 9506
TIME...MOT...LOC 2142Z 232DEG 20KT 3880 9541
DrakeThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:13 AM CDT | Special Weather Statement | TOP | Coffey, Lyon | 47 min |
| May 19, 3:46 AM CDT | Special Weather Statement | TOP | Douglas | 44 min |
| May 19, 7:14 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 19, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 37 min |
| May 19, 4:29 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 31 min |
| May 19, 4:37 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| May 19, 4:43 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 31 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 42 min |
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 33 min |
| May 19, 5:25 PM CDT | Special Weather Statement | TOP | Franklin | 20 min |
| May 19, 5:33 PM CDT | Special Weather Statement | TOP | Jefferson | 27 min |
| May 19, 5:37 PM CDT | Special Weather Statement | TOP | Douglas | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.